Alert archive / North Carolina / Small Craft Advisories in 2018

Small Craft Advisory 7, NWS Wilmington, NC

February 1, 2018

NWS Wilmington, NC issued this small craft advisory at Feb 1, 2018, 3:35 PM EST. It took effect at Feb 2, 2018, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2018, 3:35 PM EST (20:35 UTC)
In effect from
Feb 2, 2018, 5:00 AM EST
Expired
Feb 2, 2018, 4:09 AM EST
In force
Issued by
NWS Wilmington, NC

The text

As transmitted.

090 
WHUS72 KILM 012035
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
Issued by National Weather Service CHARLESTON SC
335 PM EST Thu Feb 1 2018

AMZ250-252-020445-
/O.NEW.KILM.SC.Y.0007.180202T1000Z-180202T1800Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
335 PM EST Thu Feb 1 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 1 PM EST FRIDAY...

The National Weather Service in Wilmington has issued a Small
Craft Advisory, which is in effect from 5 AM to 1 PM EST Friday.

* Winds...Northwest 15 to 20 kt with frequent gusts to 25 kt.

* Seas...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
2 follow-up statements
504 
WHUS72 KILM 020323
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
1023 PM EST Thu Feb 1 2018

AMZ250-252-021200-
/O.CON.KILM.SC.Y.0007.180202T1000Z-180202T1800Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
1023 PM EST Thu Feb 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 1 PM EST
FRIDAY...

* Winds...Northwest 15 to 25 kt.

* Seas...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

17
134 
WHUS72 KILM 020909
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
409 AM EST Fri Feb 2 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

AMZ250-252-021015-
/O.CAN.KILM.SC.Y.0007.180202T1000Z-180202T1800Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
409 AM EST Fri Feb 2 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Small Craft Advisory.
 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 1, 1:42 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 1, 1:42 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service CHARLESTON SC
142 PM EST Thu Feb 1 2018

.SYNOPSIS...
Dry high pressure will prevail this afternoon and evening. A
cold front will bring showers late tonight and Friday morning,
before clearing out later Friday. A cold and sunny Saturday,
will be followed by increasing rain chances, and milder
temperatures Sunday. Drier air will move in early next week,
before a cold front arrives at the coast next Wednesday.

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: The area will remain situated along the western
periphery of high pressure positioned over the western Atlantic
and well to the east of large mid-lvl trough and associated
cold front. The pattern will favor dry conditions while a
south/southwest wind persists through much of the day under
mostly sunny skies. Given the setup, expect temps to warm above
normal for this time of year, peaking in the mid 60s away from
the coasts. These temps will help promote low-lvl mixing, helping
tap into a low-lvl jet well in advance of the approaching cold
front. In general, southwest winds could gust around 20-25 mph
during peak heating hours this afternoon into early evening.

Tonight: High pressure will quickly shift offshore as a large mid-
lvl trough advances east to the Mid-Atlantic states with a sfc cold
front approaching western areas after midnight. During the latter
half of tonight /06Z-12Z timeframe/ rain chances should ramp up
quickly from west to east. Strongest dynamics are expected to stay
just to the north during fropa while PWATs remain at or below 1.0
inch over much of the area. Given the setup and anticipated speed of
the cold front pushing through the area late, QPF amounts are
expected to remain light with totals generally around 1/10 of an
inch or less. Low temps will be considerably warmer than the previous
night under cloud cover, ranging in the low-mid 40s well inland
to upper 40s closer to coastal locations.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 330 AM Thursday...Post cold frontal widely scattered
showers and clouds will scour out by midday Fri as W to NW
downslope flow aloft scours out what moisture is left
accompanying this CFP after it crosses the Appalachians. Should
be enough CAA to result in Fridays highs occurring during the
morning hrs followed by a steady or slowly falling aftn
temperatures. The longwave pattern aloft does slightly amplify
this period with generally upper troughiness across the eastern
2/3rd of the U.S., with the mean upper trof axis nearly
overhead. This pattern will continue to tap both cold Canadian
and/or Arctic source regions prior to dropping southeastward and
across portions of the FA. Seems like a pattern of 1 day at or
above guidance followed by a CFP and 1 to 2 days of 10-15
degrees below normal. By the end of this period, models indicate
the FA at the doorstep of an increase in moisture with the Gulf
Of Mexico source being tapped. With the parent sfc high having
moved well off the NE states by Sunday daybreak. Models also
indicate a coastal front/trof just off the Carolina Coasts by
Sunday daybreak. All this points to increasing clouds along with
WAA by Sun daybreak and temps quickly rebounding

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 300 AM Thursday...High pressure quickly yields to
return flow and a wet Sunday as low pressure moves up along the
coast. The early week airmass behind this system will be fairly
seasonable through Tuesday before another cold front brings
rain chances on Wednesday.

Previous.......................................................
As of 3 PM Wednesday...Cold front pushes off the coast as the
period begins. Bulk of the moisture and the forcing with this
system pass to the north and total rainfall will be limited.
Strong cold advection in the wake of the front as sharp 5h
trough moves across the area Fri. Surface high builds in for
the weekend with flow aloft becoming flat. Despite lack of a
good radiational cooling night lows will drop close to 20 Sat
morning. Temperatures for the first half of the period will run
below climo with highs Fri likely occurring early in the day
and highs Sat failing to reach 50.

Pattern becomes active for the start of next week with northern
and southern stream systems quickly moving east in the
progressive mid-level flow. Cold front moves into the area on
Sun, increasing precip chances. By Sun night and Mon the
southern stream becomes more active as a shortwave helps dig the
developing 5h trough. Low pressure emerging from the Gulf of
Mexico moves up the coast Mon although the track of the low
remains up for debate. The differences range from a lot of
rain(similar to the last system) or very little rain if the low
passes well off the coast. High pressure, moderate cold
advection and drying follow for the middle of the week.
Temperatures Sun and Mon will depend on which scenario plays
out. Above climo if the low tracks west of the area, near climo
if it is in the vicinity and below climo if it tracks well east
of the area. High pressure and cold air should be in place by
Tue with temperatures below climo to end the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected at all terminals through late
evening hours. Southwest winds gusting around 15-20 kt will be
possible at times this afternoon into early evening. Increasing
chances of MVFR cigs/vsbys are possible due to low clouds and
showers late tonight, starting at KFLO/KLBT around 10Z, then
spreading east to remaining terminals within an hour or two
later. Conditions should improve to VFR once a cold front passes
the terminals, starting around 14z at KFLO/KLBT, then around 16z
for terminals near the coast. Northwest wind gusts around 15-20 kt
are then possible at coastal terminals Friday afternoon.

Extended Outlook...MVFR/IFR Friday morning becoming VFR. VFR Sat.
IFR Sun-Mon morning as low pressure approaches from the west.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
High pressure will persist over the waters through much of the
afternoon and evening with fairly quiet conditions expected. In
general, a southwest wind will prevail along the western edge of
the high centered well offshore, resulting in wind speeds no
greater than 10-15 kt. Seas should peak between 2-4 ft, highest
over outer waters and lowest near the coast. A slight uptick in
winds/seas is then likely late tonight as a cold front approaches
the waters around daybreak. Southwest winds could gust around
20 kt with the arrival of the front.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 AM Thursday...Expect SCEC with possible SCA conditions
for Friday into Friday. This a result of decent CAA combining
with a tightened sfc pg and producing NW to N 15 to 25 kt winds.
The sfc pg quickly relaxes during Sat along with the CAA
becoming Neutral. Winds will drop back to 10 to 15 kt few gusts
to 20 kt on Sat. A mesoscale coastal front/trof does develop
just off and parallel to the Carolina Coasts Sat night which
Will likely get drawn onshore during Sun. Significant seas will
mainly be dominated by wind driven 3 to 5 second period wind
chop with an underlying Easterly ground swell at 10-11 second
periods.

LONG TERM /SUNDAY THROUGH MONDAY/...
As of 330 AM Thursday...Uncertainty in the forecast for Sunday
as models have been having trouble resolving the path that low
pressure takes up the coast. Given its proximity the area will
likely see a wide variety of wind directions as the flow backs
considerably with the lows passage. Northerly flow sets up by
Monday but weak high pressure builds in quickly keeping them
fairly light.

Previous....................................................
As of 3 PM Wednesday...A coastal trough across the local
waters will give way to an area of low pressure arriving from
the SW late Sunday. A trailing cold front will then sweep
through as continental high pressure builds in Monday. Small
Craft Advisories are possible.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...DCH
LONG TERM...MBB
AVIATION...DPB
MARINE...DPB
Hazardous weather outlook, Feb 1, 3:43 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
343 AM EST Thu Feb 1 2018

AMZ250-252-254-256-020845-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
343 AM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Small Craft exercise caution possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
020845-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
343 AM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in North Carolina, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.